Illinois, 2005

Flooding in Illinois, February 18 to 25, 2005

February 18 to 25, 2005 · NWS PAH · 2 events in 2 counties and zones

Minor flooding occurred on sections of the Ohio River. 6 feet on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on sections of the Ohio River. At Shawneetown, where flood stage is 33 feet, the river crested at 33.6 feet on the 21st. At Cairo, where flood stage is 40 feet, the river crested at 40.8 feet on the 20th. At both locations, this produced minor flooding of low-lying bottomlands and fields. Cropland was mainly dormant during this winter flood event. The flooding at Shawneetown was the result of heavy rainfall in the Ohio River Basin around mid-month. The flooding at Cairo, located near the confluence of the Mississippi River, was due to a combination of heavy rainfall in the Mississippi and Ohio River Basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 1:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 18, 1:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST FRI FEB 18 2005

.DISCUSSION...
EARLY THIS AFTERNOON...HIGH PRESSURE WAS CENTERED OVER THE UPPER MIDWEST.
IT COVERED MUCH OF THE NATION EAST OF THE ROCKIES. A BROAD MID LEVEL TROF
WAS OVER THE EASTERN U.S. MEANWHILE...OVER THE WESTERN U.S....A CLOSED
UPPER LOW WAS SEEN SPINNING OFF THE CALIFORNIA COAST. A LONG FETCH OF
PACIFIC MOISTURE WAS SEEN STREAMING NE ACROSS THE BAJA PENINSULA AND OLD
MEXICO...INTO THE SOUTHERN U.S. ACROSS OUR AREA...THE SKY WAS CLEAR. IT
SHOULD REMAIN MOSTLY CLEAR INTO THE EVENING...BUT AS THE PACIFIC MOISTURE
CONTINUES TO STREAM NORTHEAST...AN INCREASE IN HIGH CLOUDS IS EXPECTED.
WITH SFC DEW POINTS IN THE 20S...AND LITTLE CLOUD COVER TO START OFF
THE NIGHT...TEMPS SHOULD COOL QUICKLY THIS EVENING...THEN LEVEL OFF LATE
AS THE CLOUDS MOVE IN.

SATURDAY...A WEAK MID LEVEL WAVE WILL APPROACH FROM THE WEST. THE MODELS
MOISTEN UP THE ATMOSPHERE FAIRLY QUICKLY...MAINLY IN RESPONSE TO INCREASING
ISENTROPIC LIFT (290/295K) / WARM ADVECTION. SO WILL CONTINUE WITH OUR
CHANCE OF RAIN SATURDAY...OVER THE WEST 1/2 IN THE MORNING...AREA WIDE BY
AFTERNOON. TEMP RISE WILL BE HAMPERED BY CLOUDS AND LIGHT RAIN POSSIBILITY.
THIS IS ESPECIALLY TRUE OVER SRN ILLINOIS INTO SW INDIANA.

SATURDAY NIGHT...EXPECT A LET UP IN RAIN ACTIVITY DURING THE EVENING...
AS FOCUS OF ISENTROPIC LIFT SHIFTS NE OF THE AREA. HOWEVER...A DEVELOPING
WARM FRONT WILL SET UP ACROSS THE FA AFTER MIDNIGHT...WHILE MID LEVEL FLOW
TURNS MORE SOUTHWESTERLY. MODELS FORECAST A 50 KNOT LOW LEVEL JET ACROSS
THE FA BY 12Z SUNDAY...ALONG WITH STRONG LOW TROP WAA AND INCREASING
INSTABILITY. SO WILL JACK POPS UP TO LIKELY FOR A GOOD PART OF THE AREA
AFTER MIDNIGHT...AS SHOWERS AND ISOLD THUNDER SHOULD INCREASE A GOOD DEAL
IN COVERAGE. ALSO...TEMPS SHOULD STAY STEADY...OR SLOWLY RISE AS SOUTHERLY
FLOW...WAA GETS GOING.

ON SUNDAY...THE WARM FRONT SHIFTS NORTH...WITH SFC LOW PRESSURE FORECAST
TO MOVE EAST ACROSS NORTHERN MISSOURI. MODELS HINT AT A DECREASE IN AREAL
COVERAGE SUNDAY. HOWEVER...AS MID LEVELS DRY...AND WE DESTABILIZE IN THE
WARM SECTOR...SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP. DECENT
INSTABILITY IS FORECAST TO BE ACROSS THE WEST 1/2 OF THE FA BY AFTERNOON
ALONG WITH RESPECTABLE WIND FIELDS. THUS WE CANNOT RULE OUT ISOLD STRONG
TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...ESPECIALLY
ACROSS SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI. AS FAR AS THE SFC LOW
TRACK...WE FAVOR A POSITION JUST NORTH OF ST. LOUIS BY 6 PM SUNDAY...WHICH
IS BETWEEN THE GFS ENSEMBLE MEAN AND NAM (ETA).

SUNDAY NIGHT INTO MONDAY...WILL START TO SHIFT RAIN/THUNDER CHANCES EAST AND
SOUTHEAST. BEST FOCUS FOR PRECIP SHOULD BE SOUTH AND EAST OF OUR AREA BY
MONDAY AFTERNOON. HOWEVER...DESPITE BEST MOISTURE PUSHING OUT OF THE AREA...
THE GFS ACTUALLY HANGS UP THE FRONT ACROSS THE REGION MONDAY...WHILE
MOVING A FAIRLY STRONG VORT ACROSS THE FA. SO WILL MAINTAIN AT LEAST A
CHANCE POP. GFS IS EVEN SUGGESTING A SPIKE IN MID LEVEL LAPSE RATES LATE
MONDAY WITH VORT...WHICH COULD RESULT IN ISOLD THUNDER. WILL NOT MENTION
AT THE MOMENT. LATER SHIFTS CAN DECIDE WHAT TO DO WITH THAT.

FROM TUESDAY THROUGH FRIDAY...WILL REFRAIN FROM POPS FOR NOW. MID LEVEL
FLOW FAIRLY CONFLUENT ACROSS OUR NECK OF THE WOODS...FOLLOWED BY MID TROP
RIDGING BY THE END OF THE WEEK. 12Z GFS MOVES A SYSTEM ACROSS THE GULF
COAST STATES WEDNESDAY NIGHT. WILL HAVE TO MONITOR THIS. BUT FOR NOW...WILL
KEEP PRECIP OUT OF OUR SOUTHERN COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

CN
Hazardous weather outlook, Feb 18, 1:59 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CST FRI FEB 18 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
159 PM CST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...LATE
SATURDAY NIGHT...SUNDAY AND INTO THE FIRST PART OF SUNDAY NIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG A WARM
FRONT LATE SATURDAY NIGHT...AS IT LIFTS NORTHEAST ACROSS THE REGION.
A FEW OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION SUNDAY AFTERNOON AND EVENING...AND ESPECIALLY ACROSS SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. THE STORMS ARE EXPECTED TO FIRE ALONG
AND AHEAD OF AN APPROACHING COLD FRONT. THE MAIN HAZARDS WILL BE
DAMAGING WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE SATURDAY NIGHT...THROUGH
SUNDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
February 18, 2:00 PM CST to February 25, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
February 18, 2:00 PM CST to February 25, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.500, -88.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438189, 5438190.